Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Lincoln, IL

April 18, 2006Crawford County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 18, 2006, 10:58 PM CDT for Crawford County, Jasper County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2006, 10:58 PM CDT (03:58 UTC)
Expired
Apr 18, 2006, 11:45 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Crawford County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 11:15 PM CDTHAIL 1.75Robinson, ILGOLFBALL SIZE HAIL.
Apr 18, 11:26 PM CDTHAIL 1.754 Se Robinson, ILRELAYED BY SWOP OBSERVER.
Apr 18, 11:30 PM CDTHAIL 1.75Robinson, ILGOLFBALL SIZED HAIL IN ROBINSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 190358
SVRILX
ILC033-079-190445-
/O.NEW.KILX.SV.W.0113.060419T0358Z-060419T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1058 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS.
  EXTREME SOUTHEASTERN JASPER COUNTY IN SOUTHEAST ILLINOIS.

* UNTIL 1145 PM CDT

* AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF HARDINVILLE...OR ABOUT 12 MILES
  NORTHEAST OF OLNEY...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDINVILLE...
  OBLONG...
  NEW HEBRON...
  ROBINSON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3886 8802 3885 8791 3898 8765 3910 8796

$$

MILLER
3 follow-up statements
000 
WWUS53 KILX 190420
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1119 PM CDT TUE APR 18 2006

ILC033-079-190445-
/O.CON.KILX.SV.W.0113.000000T0000Z-060419T0445Z/
JASPER-CRAWFORD-
1119 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EXTREME SOUTHEASTERN JASPER AND SOUTHERN CRAWFORD COUNTIES...

AT 1110 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE 
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL 3 MILES EAST OF NEWTON. 
THIS STORM WAS LOCATED NEAR HARDINVILLE...OR ABOUT 11 MILES 
SOUTHWEST OF ROBINSON...MOVING NORTHEAST AT 15 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  HARDINVILLE.
  NEW HEBRON.
  ROBINSON.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3910 8796 3885 8801 3889 8777 3898 8765

$$
SMITH

&
000 
WWUS53 KILX 190436
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1135 PM CDT TUE APR 18 2006

ILC033-079-190445-
/O.CON.KILX.SV.W.0113.000000T0000Z-060419T0445Z/
JASPER-CRAWFORD-
1135 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EXTREME EASTERN JASPER AND CENTRAL CRAWFORD COUNTIES...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR STOY...OR
ABOUT 7 MILES WEST OF ROBINSON...MOVING NORTHEAST AT 15 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  NEW HEBRON.
  EATON.
  ROBINSON.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3914 8800 3888 8801 3889 8777 3897 8762
      3910 8767

$$

SMITH
000 
WWUS53 KILX 190445
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1145 PM CDT TUE APR 18 2006

ILC033-079-190455-
/O.EXP.KILX.SV.W.0113.000000T0000Z-060419T0445Z/
JASPER-CRAWFORD-
1145 PM CDT TUE APR 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN JASPER AND
CENTRAL CRAWFORD COUNTIES EXPIRES AT 1145 PM CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3914 8800 3888 8801 3889 8777 3897 8762
      3910 8767

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:15 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 18, 9:15 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT TUE APR 18 2006

.DISCUSSION...
WILL BE UPDATING THE ZONES AND GRIDS SOON FOR A SEVERE THUNDERSTORM
WATCH THAT INCLUDES FOUR COUNTIES IN WCENT IL. A SURFACE LOW IN CENT
MO...WITH A WARM FRONT INTO EXTREME SOUTHERN IL WILL TRACK ESE ALONG
THE BOUNDARY. THE STRONGEST STORMS SHOULD BE SOUTH OF OUR FORECAST
AREA...BUT A FEW ELEVATED STORMS WITH LARGE HAIL COULD EXTEND NORTH
OF THE LOW TRACK INTO WCENT IL. THE REST OF THE FORECAST AREA CAN
EXPECT PERIODIC SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. SOME OF
THESE MAY PRODUCE HEAVY RAIN AND SMALL HAIL.

&&

.PREV DISCUSSION...
MAIN CONCERNS ARE...STORMS TONIGHT...THEN LINGERING PRECIP CHANCES
THROUGH THE WEEK DUE TO A DRIFTING CUT OFF LOW. IN THE SHORT TERM...
MODELS ARE IN GOOD AGREEMENT. THE EUROPEAN PAIR...CANADIAN GLOBAL
AND NOGAPS MATCH UP WELL WITH THE NAM AND GFS WITH A LINE OF
SHOWERS AND STORMS TONIGHT. WILL GO WITH GFS FOR DETAILS.

SHORT TERM...TONIGHT THROUGH FRIDAY...
LOW PRESSURE ACROSS WESTERN MISSOURI WILL DRIFT SOUTHEAST THIS
EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ERUPT ACROSS MISSOURI
THIS EVENING...AND THEN MOVE EASTWARD INTO ILLINOIS OVERNIGHT. THE
AIRMASS OVER ILLINOIS REMAINS RATHER DRY IN THE LOWER LEVELS ACROSS
CENTRAL IL...PER THE 1730Z FLIGHT TODAY...AND ESPECIALLY DRY ABOVE
700 MB. A CAP IS PRESENT AT 850 MB AS WELL. SO STORMS WILL TAKE A
WHILE TO GET GOING TONIGHT. BY MIDNIGHT...A LINE OF STORMS
SHOULD BE ALREADY PUSHING INTO CENTRAL ILLINOIS...AS THE LOW PASSES
ACROSS FAR SOUTHERN IL...AND THE INVERTED TROUGH ENTERS IL. WET BULB
ZERO HEIGHTS OF 9000 FT AGL ARE FAVORABLE FOR HAIL. SHEAR VALUES WILL
ALSO BECOME MORE FAVORABLE FOR SEVERE STORMS THIS EVENING AS OUR
SURFACE WINDS BACK IN RESPONSE TO THE APPROACHING LOW AND INVERTED
TROUGH. WE ARE IN A SLIGHT RISK FOR SEVERE WEATHER TONIGHT...SEE
SPC/S SWODY1 FOR DETAILS. THE SEVERE THREAT WILL DIMINISH AS THE
STORMS PROGRESS EAST TOWARD OUR EASTERN CWA. WENT WITH LIKELY POPS
FOR MID TO 6 AM...WHEN WE WILL SATURATE IN A DEEP ENOUGH LAYER FOR
CONVECTION.

THE LOW WILL MOVE SOUTHEAST ON WED MORNING...WITH STORMS LINGERING
ACROSS OUR E CWA...MAINLY WED MORNING. THIS WILL BE DUE TO THE
TROUGH STALLING OUT JUST EAST OF ILLINOIS...AS THE BLOCKED UPPER
PATTERN KEEPS THE H5 LOW TO OUR NW. PRECIP MAY DEVELOP ON THURSDAY
NIGHT AS A SECONDARY FRONT MOVES EAST ACROSS ILLINOIS...THEN AGAIN
ON FRIDAY AS A LOW PRESSURE SYSTEM CLIPS SOUTHEASTERN ILLINOIS. WENT
WITH CHC POPS IN OUR SE CWA AS CANADIAN AND NOGAPS AGREE WITH GFS ON
A PRECIP SHIELD IN THAT AREA FOR THUR NIGHT/FRIDAY.

LONG TERM...SATURDAY THROUGH MONDAY...
A GENERAL COOLER TREND IS STILL EXPECTED TO REMAIN INTO THE
EXTENDED...AS THE BLOCKED UPPER FLOW KEEPS COOLER AIR AND CLOUDS IN
PLACE ACROSS THE MID MISSISSIPPI VALLEY. WE WILL SEE A LONG WAVE
TROUGH COME INTO THE WEST COAST LATER THIS WEEK...AND POSSIBLY
BRING SOME STORMS FOR NEXT MONDAY AND MONDAY NIGHT. WE ALREADY HAD 20
POPS FOR MONDAY...AND I LEFT THAT AS IS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MILLER/SHIMON
Hazardous weather outlook, Apr 18, 11:48 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CDT TUE APR 18 2006

ILZ040-047>052-061-062-066>068-071>073-191100-
SCHUYLER-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-SHELBY-
CUMBERLAND-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1148 AM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN ILLINOIS LATER
TODAY...AS AN AREA OF LOW PRESSURE DEEPENS ACROSS WESTERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS PARTS OF MISSOURI
AND IOWA LATE THIS AFTERNOON AND EVENING...THEN SPREAD EASTWARD
INTO CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. WHILE THE PRIMARY
FOCUS FOR SEVERE WEATHER WILL REMAIN JUST WEST AND SOUTH OF
ILLINOIS...SOME OF THE STORMS THAT TRACK INTO THE AREA TONIGHT MAY
BECOME SEVERE...ESPECIALLY ALONG AND SOUTHWEST OF A
BEARDSTOWN...TO SHELBYVILLE...TO LAWRENCEVILLE LINE. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...WITH ISOLATED
TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SLOWLY SWING THROUGH THE AREA ON
WEDNESDAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ANY
STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY BETWEEN 9 PM
AND 4 AM.

ILZ027>031-036>038-041>046-053>057-063-191100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-MASON-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-CLARK-
1148 AM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN ILLINOIS LATER
TODAY...AS AN AREA OF LOW PRESSURE DEEPENS ACROSS WESTERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS PARTS OF MISSOURI
AND IOWA LATE THIS AFTERNOON AND EVENING...THEN SPREAD EASTWARD
INTO CENTRAL AND SOUTHEAST ILLINOIS TONIGHT. WHILE SEVERE WEATHER
IS NOT EXPECTED...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SLOWLY SWING THROUGH THE AREA ON
WEDNESDAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ANY
STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BARNES

In the hours before

Local storm report, Apr 18, 10:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1046 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             DIETERICH               39.06N 88.38W
04/18/2006  M1.00 INCH       EFFINGHAM          IL   LAW ENFORCEMENT

            QUARTER SIZE HAIL JUST NORTH OF DIETERICH

1039 PM     HAIL             3 N WHEELER             39.09N 88.32W
04/18/2006  M1.00 INCH       JASPER             IL   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:42 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper33 min
Apr 18, 11:28 PM CDTSevere Thunderstorm WarningILXMoultrie62 min
Apr 18, 11:31 PM CDTSevere Thunderstorm WarningILXLawrence59 min
Apr 18, 11:49 PM CDTSevere Thunderstorm WarningILXCrawford56 min
Apr 19, 12:01 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard52 min
Apr 19, 12:18 AM CDTTornado WarningILXLogan27 min
Apr 19, 12:31 AM CDTSevere Thunderstorm WarningILXLawrence50 min
Apr 19, 12:34 AM CDTTornado WarningILXDeWitt, Macon26 min
Apr 19, 12:45 AM CDTSevere Thunderstorm WarningILXPiatt60 min
Apr 19, 12:47 AM CDTSevere Thunderstorm WarningILXColes, Cumberland58 min
Apr 19, 12:59 AM CDTTornado WarningILXDeWitt, Macon, Piatt31 min
Apr 19, 1:06 AM CDTSevere Thunderstorm WarningILXMcLean48 min
Apr 19, 1:12 AM CDTSevere Thunderstorm WarningILXDouglas, Moultrie34 min
Apr 19, 1:13 AM CDTSevere Thunderstorm WarningILXPiatt25 min
Apr 19, 1:19 AM CDTSevere Thunderstorm WarningILXChampaign56 min
Apr 19, 1:45 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland38 min
Apr 19, 1:50 AM CDTSevere Thunderstorm WarningILXVermilion49 min
Apr 19, 2:05 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.